Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

January 18, 2021Amherst County, Botetourt County, City of Lynchburg, Virginia

NWS Blacksburg, VA issued this special weather statement at Jan 18, 2021, 11:44 AM EST for Amherst County, Botetourt County, City of Lynchburg, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 18, 2021, 11:44 AM EST (16:44 UTC)
Expired
Jan 18, 2021, 12:45 PM EST
In force
61 min
Issued by
NWS Blacksburg, VA

Counties Amherst County, VA, Botetourt County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 4.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS81 KRNK 181644
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
1144 AM EST Mon Jan 18 2021

VAZ018-019-023-024-034-035-045-046-181745-
Botetourt-Amherst-Campbell-Craig-Bedford-Rockbridge-Appomattox-
Alleghany-
1144 AM EST Mon Jan 18 2021

...A WINTRY MIX WILL AFFECT 
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...SOUTHWESTERN
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST
CENTRAL VIRGINIA...NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL
VIRGINIA...NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...AMHERST  IN CENTRAL
VIRGINIA AND THE CITY OF LYNCHBURG...

At 1143 AM EST, an area of mixed precipitation was located along a
line extending from near Pleasant View to near Potts Creek. Movement
was east at 25 mph.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Buchanan...
Glasgow...
Big Island...
and Montvale.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3741 7864 3733 7919 3735 7970 3765 8027
      3769 8030 3772 8026 3774 7987 3766 7919
      3750 7876
TIME...MOT...LOC 1643Z 291DEG 21KT 3763 7931 3765 8020 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 9:41 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jan 18, 9:41 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
941 AM EST Mon Jan 18 2021

.SYNOPSIS...
Disturbance moves across this morning, followed by a much
weaker disturbance Tuesday, before drier high pressure works in
Wednesday. Another system may send light precipitation our way
Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EST Monday...

Pockets of sunshine are starting to provide some instability for
the remaining upslope snow showers, essentially making them no
longer upslope snow showers. Because of the convective nature of
these, they are lasting longer as they move east and having
better snowfall amounts underneath them. It's going to be some
serious feast or famine with snowfall accumulations from these,
with many getting nothing and those that get underneath one
easily picking up half an inch at least. Have once again
updated POPs to increase them all the way up to the Blue Ridge
for scattered chances up until lunchtime.

Previous Discussion...
As of 440 AM EST Monday...

Band of snow showers making it further east of the Blue Ridge,
so have upped pops to 20-30 to the Blue Ridge. Once upper
shortwave moves east best lift will be gone and expect any snow
showers away from the western slopes will be diminishing.
Covering any bands with special wx statements as highway cams
showing snow on even the major interstates. However, also seeing
snow melt once the band moves through but with sub-freezing
temps slick roads will be an issue east to the Blue Ridge
possibly til mid morning.

Previous discussion...
As of 240 AM EST Monday...

Winter Weather Advisory in effect for western Greenbrier and the NC
mountains/Grayson Highlands to continue. A dusting to an inch
possible elsewhere today.

Bands of snow showers moving across the mountains this morning into
the New River Valley in association with some decent upper forcing
and small area of convergence with low over southwest VA and upper
divergence in the same area.

The latest high-res models are trying to latch onto to these bands
although are a little too slow and further west, and then diminish
them before reaching the Roanoke Valley. Will have special weather
statements for now as they could produce a quick dusting to under an
inch causing travel issues.

For today, the axis of the upper trough will pass overhead this
morning, then off the coast by midday. This will essentially end
most of the accumulating snow showers at least outside the higher
terrain. Westerly flow will persist through the evening and model
solutions overall agree on keeping at least scattered snow
showers/flurries along the western slopes through the day then start
to fade tonight before next upstream energy arrives toward 12z
though the models are showing less amplification with this system so
not expecting much.

Additional snow accumulations today-tonight will range from 1 to 2
inches across western Greenbrier, to up to an inch at locations like
Mt Rogers/Beech Mountain, with a dusting across the rest of the
mountains.

Westerly flow also increases behind shortwave so gusts over 20 mph
will be common in the mountains to the foothills, with a breeze at
times into the piedmont this afternoon. Temperatures stay similar to
Sunday maybe a degree or two cooler with more wind in the west, with
upper 20s to lower 30s in the mountains, to mid 40s east.

Tonight, 8h temps actually rise as flow flattens aloft. Will see
temps fall some tonight in the west, with mid to upper 20s for lows
across the west and upper 20s to around 30 east.

Forecast confidence is high today and tonight for all elements.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
As of 230 AM EST Monday...

Light precipitation chances Tuesday and again on Thursday.

Broad trough over the east/northeast United States continues to sit
in place with weak embedded shortwaves moving around the southern
periphery of the longwave trough. This will once again increase
mountain snow showers for Tuesday, mainly for the western slopes of
WV and far southwest VA. Highest totals will be for western
Greenbrier County, possibly picking up an additional inch or so
throughout the day Tuesday. Elsewhere for the western areas,
accumulations will be very light. Snow showers linger into Wednesday
morning.

Another trailing wave on Wednesday will swing to the north of the
area, deepening off the New England coast. Behind this, low level
jet ramps up as flow turns NW. Seeing indications of low level jet
increasing to 40-50kts during the day on Wednesday. Pressure rises
are very minimal, but cold air advection is fairly strong, along
with coupled daytime mixing will allow for windy conditions, with
some gusts around 40mph for the mountains. Winds quickly diminish
Wednesday night.

Some light precipitation is possible again by Thursday as another
weak wave moves east from the Central Plains. This piece is highly
disorganized and gets sheared out quickly as it heads east.
Therefore, not too impressed on getting much from this. Kept
precipitation light, with areas east of the mountains mainly dry.

Temperatures not overly cold throughout the period. Tuesday and
Thursday above normal, with Wednesday being closer to normal and
the coolest day of this period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
As of 245 PM EST Sunday...

Drier Trend for Friday With Next System Arriving Late Weekend Into
Next Week.

Much needed agreement is coming along with new guidance on where the
frontal boundary Friday sets up, which at this point is settled to
our south. Because of this, I've trended POPs further down for the
day as well as temperatures for Friday AM and PM. Following Friday,
there's high confidence in high pressure returning to the region
through Saturday into early Sunday. Our next system is poised to
arrive late Sunday into early next week as guidance is already in
fairly good agreement in a stout upper level trough developing,
setting up good return flow Sunday night.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 455 AM EST Monday...

Still looking at MVFR or lower at times at BLF/LWB but mainly
MVFR to VFR to ROA/BCB and VFR east. West winds will pick up
after 15z with gusts over 20kts likely.

Snow showers will wind down with mainly flurries at BLF/LWB
after 17z. Cigs here should improve to high end MVFR/VFR by this
evening/overnight.

Forecast confidence is high on winds but average on cigs/vsbys
and snow in the west.

Extended Aviation Discussion...

MVFR cigs may linger over and west of the mountains Tuesday with
VFR in the east. Wednesday-Friday favor mainly VFR. A storm
system is expected to move from the southern Plains across the
Deep South during this time. Models have trended drier for the
Mid-Atlantic keeping the storm system south of the local region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until noon EST today for VAZ015.
NC...Winter Weather Advisory until noon EST today for NCZ001-018.
WV...Winter Weather Advisory until noon EST today for WVZ508.

&&

SYNOPSIS...PM/WP
NEAR TERM...RR/WP
SHORT TERM...BMG
LONG TERM...RR
AVIATION...VFJ/WP
Hazardous weather outlook, Jan 18, 3:32 AM EST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
332 AM EST Mon Jan 18 2021

NCZ002>006-019-020-VAZ011-013-014-016>020-022>024-032>035-043>047-
058-059-190845-
Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Giles-
Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
332 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ015-WVZ508-190845-
Ashe-Watauga-Grayson-Western Greenbrier-
332 AM EST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ007-009-010-012-WVZ042>044-507-190845-
Tazewell-Smyth-Bland-Wythe-Mercer-Summers-Monroe-Eastern Greenbrier-
332 AM EST Mon Jan 18 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

A light dusting to an inch of snow will be possible today. Slick
roads may be encountered.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 18, 9:44 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 AM EST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     SNOW             1 ENE LOVILL            36.24N 81.71W
01/18/2021  E3.5 INCH        WATAUGA            NC   PUBLIC

&&

RAB
Local storm report, Jan 18, 9:45 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     SNOW             1 W PRINCETON           37.37N 81.12W
01/18/2021  E2.0 INCH        MERCER             WV   PUBLIC

&&

RAB
Special weather statement, Jan 18, 9:59 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
959 AM EST Mon Jan 18 2021

VAZ018-019-023-WVZ043-044-507-181545-
Botetourt-Craig-Alleghany-Summers-Eastern Greenbrier-Monroe-
959 AM EST Mon Jan 18 2021

...A SNOW SQUALL WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...NORTHWESTERN BOTETOURT COUNTY IN WEST
CENTRAL VIRGINIA...SOUTH CENTRAL GREENBRIER...NORTHEASTERN SUMMERS
AND NORTHERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA AND THE
CITY OF COVINGTON...

At 957 AM EST, a snow squall was located along a line extending from
near Callaghan to Lawn to 10 miles east of Bald Knob. Movement was
east at 25 mph.

Winds in excess of 30 mph are possible with this squall.

Locations impacted include...
Alleghany...
Covington...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Alderson...
and Union.

Visibilities will drop quickly to less than half a mile in this
squall.

Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.

Icy roads are possible as the snow melts on the roads then quickly
refreezes.

LAT...LON 3776 7967 3772 7969 3769 7967 3765 7967
      3753 8051 3770 8098 3771 8098 3771 8094
      3770 8090 3768 8090 3768 8088 3773 8090
      3774 8092 3777 8089 3782 8094 3784 8090
      3782 8073 3776 8067 3783 8064 3786 8005
TIME...MOT...LOC 1457Z 290DEG 22KT 3785 8012 3782 8073 3789 8145

RR
Local storm report, Jan 18, 10:45 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             3 S HOLLINS             37.78N 79.91W
01/18/2021  E0.6 INCH        ALLEGHANY          VA   TRAINED SPOTTER

&&

RAB
Local storm report, Jan 18, 11:07 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 AM EST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             FAIRLAWN                37.15N 80.56W
01/18/2021  E0.8 INCH        PULASKI            VA   PUBLIC

&&

RAB
Special weather statement, Jan 18, 11:44 AM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1144 AM EST Mon Jan 18 2021

VAZ018-019-023-024-034-035-045-046-181745-
Botetourt-Amherst-Campbell-Craig-Bedford-Rockbridge-Appomattox-
Alleghany-
1144 AM EST Mon Jan 18 2021

...A WINTRY MIX WILL AFFECT
NORTHERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA...SOUTHWESTERN
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN CRAIG COUNTY
IN SOUTHWESTERN VIRGINIA...SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST
CENTRAL VIRGINIA...NORTH CENTRAL CAMPBELL COUNTY IN CENTRAL
VIRGINIA...NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...AMHERST  IN CENTRAL
VIRGINIA AND THE CITY OF LYNCHBURG...

At 1143 AM EST, an area of mixed precipitation was located along a
line extending from near Pleasant View to near Potts Creek. Movement
was east at 25 mph.

Locations impacted include...
Lynchburg...
Bedford...
Amherst...
Buchanan...
Glasgow...
Big Island...
and Montvale.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 3741 7864 3733 7919 3735 7970 3765 8027
      3769 8030 3772 8026 3774 7987 3766 7919
      3750 7876
TIME...MOT...LOC 1643Z 291DEG 21KT 3763 7931 3765 8020

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:43 AM ESTSpecial Weather StatementRNKBland, Craig, Giles, Pulaski, Roanoke, Wythe62 min
Jan 18, 3:33 AM ESTSpecial Weather StatementRNKCarroll, Pulaski, Wythe, City of Galax, City of Radford42 min
Jan 18, 4:13 AM ESTSpecial Weather StatementRNKFloyd, Franklin47 min
Jan 18, 4:16 AM ESTSpecial Weather StatementRNKCarroll, Wythe44 min
Jan 18, 4:58 AM ESTSpecial Weather StatementRNKFloyd32 min
Jan 18, 9:59 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington46 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.